Some Elliptic Subcovers of Genus 3 Hyperelliptic Curves

  • Song TianEmail author
  • Wei Yu
  • Bao Li
  • Kunpeng Wang
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9065)


A morphism from an algebraic curve C to an elliptic curve is called an elliptic subcover of the curve C. Elliptic subcovers provide means of solving discrete logarithm problem in elliptic curves over extension fields. The GHS attack yields only degree 2 minimal elliptic subcovers of hyperelliptic curves of genus 3. In this paper, we study the properties of elliptic subcovers of genus 3 hyperelliptic curves. Using these properties, we find some minimal elliptic subcovers of degree 4, which can not be constructed by GHS attack.


Elliptic Subcover Hyperelliptic Curve Discrete Logarithm Problem GHS Attack 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Auer, R., Top, J.: Some genus 3 curves with many points. In: Fieker, C., Kohel, D.R. (eds.) ANTS 2002. LNCS, vol. 2369, pp. 163–171. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  2. 2.
    Birkenhake, C., Lange, H.: Complex abelian varieties, vol. 302. Springer (2004)Google Scholar
  3. 3.
    Diem, C.: The GHS attack in odd characteristic. J. Ramanujan Math. Soc. 18(1), 1–32 (2003)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Frey, G., Kani, E.: Curves of genus 2 covering elliptic curves and an arithmetical application. Springer (1991)Google Scholar
  5. 5.
    Gaudry, P., Hess, F., Smart, N.P.: Constructive and destructive facets of weil descent on elliptic curves. Journal of Cryptology 15(1), 19–46 (2002)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Hayashida, T., Nishi, M., et al.: Existence of curves of genus two on a product of two elliptic curves. Journal of the Mathematical Society of Japan 17(1), 1–16 (1965)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Hayashida, T., et al.: A class number associated with the product of an elliptic curve with itself. Journal of the Mathematical Society of Japan 20(1-2), 26–43 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Howe, E.W., Leprévost, F., Poonen, B.: Large torsion subgroups of split jacobians of curves of genus two or three. Forum Mathematicum 12, 315–364 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kani, E., Rosen, M.: Idempotent relations and factors of Jacobians. Mathematische Annalen 284(2), 307–327 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kuhn, R.M.: Curves of genus 2 with split jacobian. Transactions of the American Mathematical Society 307(1), 41–49 (1988)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Lauter, K., Serre, J.-P.: The maximum or minimum number of rational points on genus three curves over finite fields. Compositio Mathematica 134(01), 87–111 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Momose, F., Chao, J.: Scholten forms and elliptic/hyperelliptic curves with weak Weil restrictions, cryptology ePrint Archive, Report 2005/277 (2005)Google Scholar
  13. 13.
    Satoh, T.: Generating genus two hyperelliptic curves over large characteristic finite fields. In: Joux, A. (ed.) EUROCRYPT 2009. LNCS, vol. 5479, pp. 536–553. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  14. 14.
    Shaska, T.: Curves of genus 2 with (n,n) decomposable jacobians. Journal of Symbolic Computation 31(5), 603–617 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Waterhouse, W.C., Milne, J.: Abelian varieties over finite fields. Ann. Sci. École Norm. Sup. 2(4), 521–560 (1969)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.State Key Laboratory of Information Security, Institute of Information EngineeringChinese Academy of SciencesBeijingChina
  2. 2.Data Assurance and Communication Security Research CenterChinese Academy of SciencesBeijingChina
  3. 3.University of Chinese Academy of SciencesBeijingChina

Personalised recommendations